• question-icon

    Can high dosage of thyroid replacement hormones cause atrial fibrillation?

default
Posted on Tue, 8 Aug 2017 in Thyroid Problem and Hormonal Problems
Question: My endocrinologist overdosed me on too high a dose of T3 & T4 which after about 6 months sent me into Afib.
On advice, I stropped the thyroid medication, not understanding next in line would be bradychardia (sp?). While "settling down" and undergoing thyroid medication withdrawal my heart beat fluctuated between 214 beats and 41 beats pm. The Afib resolved, but the bradychardia worsened so I am being titrated back up on thyroid, only to find that the Afib is returning. Question: Shouldn't I also be tested for iron, anemia, vit. B., adrenal sufficiency and pituitary as part of a global response diagnosis? Thank you for any input- I see my new Endo on August 3rd. So I am hopeful but worried.
doctor
Answered by Dr. Elona Xhardo 56 minutes later
Brief Answer:
Yes, you should.

Detailed Answer:
Hello
I have gone through your question and understood your concern.

It is true that the overdoses of thyroid hormone replacement therapy can accelerate the cardiac rhythms and produce Atrial fibrillation.

The opposite, the absence of thyroid hormone can result in bradycardia.

This problem can be resolved with the very gradual titration of the doses of the hormone replacement therapy.I'm sure that your doctor will guide you how to titrate the doses of your medication.

About your question, I can say that anemia(both from iron or from B12 deficiency) do not produce Afib or bradycardia, so these tests are not necessary in your case.

The adrenal deficiency can be related to bradycardia but in this case, you should have even other important symptoms like Extreme fatigue.

Weight loss and decreased appetite, Darkening of your skin, Low blood pressure, Low blood sugar.

You did not mention any of these symptoms, so even this diagnosis can be excluded and the tests for this diagnosis, are not necessary in your case.

The same logic is even for the pituitary deficiency. So, in my opinion, you don't need another test apart from thyroid test(TSH in your case)

Hope this is helpful.
Best regards.



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Elona Xhardo

Endocrinologist

Practicing since :2008

Answered : 814 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Adrenal deficiency

doctor1 MD

I was diagnosed with Secondary Adrinal dificiancy aprx. 10 years ago; however, in the last 1.5 years I became increasingly ill and bed ridden and...

doctor1 MD

An endo recently told me that, based upon numbers below, that all was normal and the low ACTH had no medical significance. I'm thinking Isolated...

doctor1 MD

Hello, I suffer from adrenal fatigue, I think the cause is inheritance, my mother has it, I have been taking Hydro cortisone for nearly 2 years in...

doctor1 MD

Hello Dr.M, I am a 50 year old, still having monthly periods, under tons of stress ,all my life on the skinny side, anemic for the past 4 years, I...

Get personalised answers from verified doctor in minutes across 80+ specialties

172 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Elona Xhardo
  • Q - Suggest treatment for extreme fatigue and cough

  • Q - How to transform from a male to a female?

  • Q - What causes nausea, headache and low basal body temperature?

  • Q - Suggest treatment for symptoms of peripheral neuropathy

  • Q - Suggest treatment for severe hair loss while treating hypothyroidism

  • Q - Does intake of Omeprazole have an effect on Insulin secretion?

  • Q - Suggest treatment for water retention and edema

  • Q - Does Metformin interact with Glipizide?

  • Q - Is honey a good substitute for sugar while having diabetes?

  • Q - Is TPO antibody level of 1,189 a cause for concern?

backtotop2